3124313?1343453563
Richard A Pierce, M.D.  
Male, 44
Raleigh, NC

Specialties: GERD / Acid Reflux, hernias

Interests: sports hernia repair, barretts Esophagus
Duke University Medical Center
General & Advanced GI Surgery
919-431-9911
Raleigh, NC
My Posts
Aug 14, 2012 in the General Surgery Community - 1
Unfortunately, postoperative seromas can represent a challenging problem, although it is rare that they cause significant pain. In my practice, I tend to leave drains at the time of surgery and then keep them in until they're putting out less than 30 ml of fluid each day. This can help collapse the seroma cavity and keep it from re-accumulating. The p...
"Statins" such as Lipitor (atorvastatin) and Mevacor (lovastatin) can have numerous side effects including sensitivity to sunlight, rash, muscle and joint pains, liver enzyme abnormalities and probably some fluctuations in blood sugar. You should speak to the MD who prescribed you the new medication and let him/her know about your new symptoms. A...
Aug 14, 2012 in the Hernia Repair Expert Forum - 3
The “line” going down your abdomen is indeed much more indicative of a diastasis rather than a true hernia, so I’m betting that’s what you probably have without actually examining you. As for your symptoms of palpitations and shortness of breath, this IS NOT due to any diastasis, and sound more likely related to your heart. Thus, you should at least see you...
Aug 13, 2012 in the Hernia Repair Expert Forum - 5
If you’re already having significant pain and GI discomfort from your hiatal hernia, then you’re probably nearing the time at which you should have it repaired, although some additional workup will be necessary before you undergo an surgery. I’m assuming you’re already on a strong antacid medication (such as Nexium, Prevacid, Dexilant, etc.) that is not givi...
Worriedsick04, It sounds to me like you need more of a thorough workup to figure out why you’re having such unusual bowel habits. Diarrhea and constipation can have many underlying causes, some of them benign, and some more concerning. I’d first be concerned that you’re no longer taking your thyroid medication, as being severely hypothyroid can cause a sig...
I have to admit that your problem is a bit of an unusual occurrence, and I’m not sure I can make a diagnosis based on limited information. It does sound like this may be some kind of exercise-induced bowel hypermotility. I would ask if this set of events comes on when you do other types of exercise, as this might suggest that it is exercise-induced. If so,...
Aug 02, 2012 in the Hernia Repair Expert Forum - 3
Hi Fitshape, Nothing against your doctor’s diagnostic skills, but it is sometimes possible for a person to have one or more small hernias that are not felt on exam. In my practice, if I have trouble feeling a hernia ina patient, but am still suspicious, I’ll often order a CT Scan of the Abdomen and/or Pelvis to more thoroughly evaluate this. Usually, even ...
Kar8mr, So sorry to hear about the difficulties you’ve had with your daughter. Based on the limited history you describe in your question, I’m not sure exactly what is going on with her, but I can suggest some other tests that might help in the diagnosis if they’ve not already been run. First, however, I’m curious as to how she has been diagnosed with panc...
Glad if I could be of help. Given that you have ongoing or even worsening symptoms, I think following up with your gastroenterologist is important. It certainly sounds like you need some further work-up so that you can receive the appropriate treatment. Good Luck!
Hi Adbhelp, Although I don’t know your complete story, your CT results don’t seem to be particularly worrisome from what you mention. Although it’s always nice to hear back from your doctor regarding any test results, the fact that your doctor didn’t call back suggests that he/she was also not overly concerned with the results at the time you had the study....